TASS may be effect of cataract/anterior segment surgery

June 1, 2005

Salt Lake City—Toxic anterior segment syndrome (TASS) is an acute noninfectious inflammatory event that usually occurs within 12 to 24 hours following cataract/ anterior segment surgery. Surgeons need to differentiate between TASS and endophthalmitis and carefully determine the cause of the syndrome, according to Nick Mamalis, MD.

Salt Lake City-Toxic anterior segment syndrome (TASS) is an acute noninfectious inflammatory event that usually occurs within 12 to 24 hours following cataract/ anterior segment surgery. Surgeons need to differentiate between TASS and endophthalmitis and carefully determine the cause of the syndrome, according to Nick Mamalis, MD.

All patients with TASS, according to Dr. Mamalis, complain of blurry vision, but pain is not necessarily present. Some patients present with a vague complaint of pain, but many patients do not. This is in marked contrast to cases of endophthalmitis where 75% of patients report pain, and visual problems develop 4 to 7 days after surgery; in addition, patients with endophthalmitis usually have hypopyon, increased inflammation, a vitreous reaction, and possibly corneal edema.

In addition, there is also marked anterior segment inflammation, hypopyon formation, and substantial fibrin reaction resulting from breakdown of the blood-aqueous barrier, Dr. Mamalis explained.

Other problems that may accompany TASS are damage to the iris, the sphincter muscle, and the trabecular meshwork.

"Although the IOP may be low initially in patients who develop TASS, they must be followed closely because the IOP may spike days later as the result of reactivation of the ciliary body," he said.

Numerous agents can cause TASS. Dr. Mamalis advised investigating as many potential culprits as possible, with balanced saline solution (BSS) among the first.

He described a situation in which a new company began to manufacture BSS that had a pH of 10, which Dr. Mamalis equated to that of bleach, which would negatively affect the corneal endothelium. Problems with osmolarity have also occurred in which the BSS is more like water, which would also affect the endothelial cells, resulting in corneal edema. In addition, there have been contaminants in BSS.

"Preservatives must also be addressed. Benzalkonium chloride is often used in topical antibiotic drugs, which should be prevented from entering the eye," Dr. Mamalis explained. "Inadvertent introduction of a preserved medication by an inexperienced surgical assistant can cause a toxic reaction. Bisulfite is a preservative used in epinephrine; if this solution is inadvertently used inappropriately in an irrigating solution to maintain pupil dilation, a toxic reaction can occur."

Antibiotics are also potential sources of toxicity.

"Many ophthalmologists add antibiotics to the irrigating solution to try to prevent endophthalmitis. The antibiotic dosing has to be very precise; if an incorrect dose is added to the solution, this can cause toxicity, especially with antibiotics such as gentamicin," Dr. Mamalis stated. He advised special attention to the antibiotics used and also consideration of whether an antibiotic is actually needed.

Intracameral anesthetics should also have no preservatives. Careful attention should also be paid to the percentage of anesthetic used. Dr. Mamalis recounted cases in which 4% lidocaine was used inadvertently, rather than 1% lidocaine, and this proved to be toxic to the anterior segment.